MAUDE Adverse Event Report: ORTHO-CLINICAL DIAGNOSTICS, INC. ORTHO REAGENT RED BLOOD CELLS 0.8% SELECTOGEN

ORTHO-CLINICAL DIAGNOSTICS, INC. ORTHO REAGENT RED BLOOD CELLS 0.8% SELECTOGEN
Catalog Number 6902315
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code Hyperbilirubinemia (1903)
Date of Event 09/16/2023
Type of Reportable Event Malfunction
Event or Problem Description
(b)(6) windchill (b)(6) on (b)(6)2023, a customer contacted the global technical support center to report a delayed hemolytic transfusion reaction as a result of discordant negative antibody reactions of the antibody screening for one patient having an anti-c and anti-k antibodies using 0.8% selectogen lot vs537, expiry 19sep2023, in conjunction with mts anti-human globulin anti-igg (rabbit) gel card lot 061223001-17, expiry 26apr2024, with the ortho vision analyzer (b)(6).Complainant/complaint reporter: (b)(6) ¿ laboratory supervisor (b)(6), (b)(6).Date of event: original testing - (b)(6) 2023, identified discordant results ¿ (b)(6) 2023 reported on: (b)(6)2023 reagents: 0.8% selectogen lot vs537, expiry 19sep2023, manufacture date 18jul2023 mts anti-igg gel card lot 061223001-17, expiry 26apr2024, manufacture date 26jul2023 0.8% selectogen lot vs542, expiry 17oct2023, manufacture date 15aug2023 0.8% resolve panel a lot vra440, expiry 03oct2023 patient information: patient had a prior history of aus (antibody of unknown specificity) reported in (b)(6)2023 as per customer.Patient diagnosis at the time of initial testing was right shoulder pain.Patient was transfused with two units of crossmatch compatible blood on (b)(6)2023.Delayed transfusion reaction workup was initiated on (b)(6)2023 as a result of elevated bilirubin levels (between 0.30 and 0.50) over multiple collections between (b)(6).No further information was provided as to what medical interventions or treatment was used to manage the transfusion reaction, but the patient is recovered as per the customer.The customer reported that the original patient sample was collected and tested on (b)(6)2023, for antibody screening using 0.8% selectogen lot vs537 and mts anti-igg gel card lot 061223001-17.Results were negative for both cells.On the same day, the same sample was used to perform immediate spin and ahg crossmatch testing with two donor units.Both results were compatible.On (b)(6)2023, customer initiated a delayed transfusion reaction investigation on the patient as the patient had elevated bilirubin levels sustained since the transfusion of the two crossmatched units of blood.The site¿s procedure for delayed transfusion reaction investigation requires repeat testing of the initial ¿pre¿ sample (collected (b)(6)2023).Repeat testing of the sample for antibody screening with alternate lot, 0.8% selectogen lot vs452 and same lot, mts anti-igg card lot 061223001-17 produced a positive result of screening cell 2 (1+).Further testing of the ¿pre¿ sample for antibody identification using 0.8% resolve panel a lot vra440 with mts anti-igg card lot 061223001-17 produced positive (1+) reactions of cells 1, 2, 3, 5, 7, and 10, and positive (2+) reaction of the auto control well.Cells 4, 6, 8, 9 and 11 were negative.The customer stated that anti-c and anti-k antibodies were identified for the patient.Antigen typing of the patient using the ¿pre¿ sample was negative for c and k.Patient dat: igg ¿ positive, c3 ¿ negative.The customer typed the transfused unit.It was c (+), c (+) and k (-).Patient¿s bilirubin has been between 0.30-0.50 over multiple collection between (b)(6).Customer states patient is recovered.No additional details provided by the customer regarding patient testing or treatment provided.
 
Additional Manufacturer Narrative
Customer reported quality control testing were as expected on the day of events.Reagent storage and handling conditions were as per ifu.According to ortho lot-specific information for 0.8% selectogen lot vs537, cell 1 is positive and homozygous for c antigen and cell 2 is negative for c antigen.Therefore, the negative reactions obtained are not consistent with the expected reactivity of an anti-c antibody.Additionally, cell 2 is positive and heterozygous for k antigen and cell 1 is negative for k antigen.Therefore, the negative reactions obtained are not consistent with the expected reactivity of an anti-k antibody.As part of the investigation, review of the manufacturing batch records for 0.8% selectogen lot vs537 was performed.Manufacturing batch record review did not identify any non-conformance or quality event that could be related to the issue reported by the customer.All in-process testing met release criteria.The reagent red cell was expired at the time of customer report, no retain testing could be performed.Donor history files for donors (b)(6) and (b)(6) were reviewed.Donor (b)(6) donated for 7 product lots up to (b)(6) 2023.Donor (b)(6) donated for 4 product lots up to (b)(6) 2023.A query of the worldwide complaint databases was performed for products manufactured from donor (b)(6) and (b)(6).No trends identified.A query of the worldwide complaint databases was performed for product lot.No trend identified.As per ortho¿s medical safety team, the following consultation was provided: based on the provided information, the subject pre-transfusion antibody screen missed the anti-c and k antibodies in the patient and was transfused with c (+) blood.The c antigen is part of the rhesus (rh) blood group antigen.Rh antibodies are alloantibodies produced after exposure to antigen-positive blood or blood products.The circulating titers may wane over time because these antibodies are not naturally occurring, leading to missed identification during the antibody screen.However, they are still capable of causing hemolytic transfusion upon re-exposure to corresponding antigen-positive blood.Anti-c antibodies have been implicated in dhtrs through igg-mediated hemolysis but are incapable of activating the complement system.Thus, this potential dhtr may be due to the missed anti-c antibody in the patient.Based on liu and grossman 2013, aus may represent developing antibodies that are clinically significant.Their findings showed that aus disappeared in some patients while some developed new antibodies, including anti-c antibodies.Based on the provided information, this event appears mild, considering that the total bilirubin is within the normal range (0.1 ¿ 1.2 mg/dl), and there was no evidence of increasing bilirubin.Also, without any information that suggests patient hospitalization or prolongation of hospitalization, advanced patient care due to hemolysis, and worsening anemia, this case is assessed as mild dhtr.The risk of serious patient injury is remote.In mitigation of this complaint, the ifu states: for antibody detection and identification, different serological methods are optimal for different antibodies.No single antibody screening or identification method optimally detects all antibodies.In some low ionic strength test systems, certain anti-e and anti-k antibodies have been reported to be nonreactive.Assignable cause of the discordant negative results obtained in antibody screening by the customer for this patient sample is sample related, the sample¿s anti-c and anti-k antibodies being weak and/or at the detection limit of the technique and reagents used and/or associated to the variability of the c and k antigens present on the reagent red blood cells.A delayed hemolytic transfusion reaction was reported, however the risk of serious patient injury is remote.

Brand Name
ORTHO REAGENT RED BLOOD CELLS 0.8% SELECTOGEN
Common Device Name
REAGENT RED BLOOD CELLS
Manufacturer (Section D)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer (Section G)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer Contact
laurie o'riordan
microtyping systems
1295 southwest 29th avenue
pompano beach, FL 33069
9549709500
MDR Report Key18021213
Report Number0002250051-2023-00127
Device Sequence Number6538784
Product Code QHT
UDI-Device Identifier10758750007653
UDI-Public10758750007653
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/19/2023
Device Catalogue Number6902315
Device Lot NumberVS537
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2023
Initial Report FDA Received Date10/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/18/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown